Prostate Radiation Therapy Induces Changes in Penile Bulb, Causing Erectile Dysfunction

Prostate Radiation Therapy Induces Changes in Penile Bulb, Causing Erectile Dysfunction
Erectile dysfunction, one of the consequences of radiation therapy in men undergoing treatment for prostate cancer, may be associated with changes in the volume of the penile bulb (the bottom part of the penis), according to a new study. The study, “Effect Of Dose And Image Guided Radiation Therapy (IGRT) On Patient-Reported Sexual Function In Prostate Radiation Therapy,” was published in the International Journal of Radiation Oncology. Prostate radiation therapy can cause erectile dysfunction in patients undergoing this type of treatment, and previous research has suggested that the penile bulb may be related to this negative outcome. However, the relationship between the dose of radiation and changes in penile bulb volume have remained elusive. To address this matter, researchers compared the changes in penile bulb volume of a subgroup of prostate cancer patients from the CHHiP trial who were treated using prostate image-guided radiation therapy (IGRT) with their self-reported erectile dysfunction after the treatment. The subgroup included 293 untreated prostate cancer patients who were randomly assigned to receive radiation therapy with or without daily IGRT, with standard or reduced CTV-PTV margins (which define the tumor and target volumes for radiation therapy). At least two years after the end of radiation therapy, patients were given the EPIC and IIEF-5 questionnaires to evaluate patient sexual function and erectile dysfunction, respectively. Patients also received an additional IIEF-5 questionnaire to retrospectively report on their status before the therapy. Researchers also analyzed parameters of penile b
Subscribe or to access all post and page content.

Leave a Comment

Your email address will not be published. Required fields are marked *